Rebound congestion is a constant nasal stuffiness (congestion) that develops from the overuse of decongestant medicine sprays. This type of congestion occurs even when a person is not experiencing allergies or other coldlike symptoms.
Rebound congestion can develop from using nasal decongestant sprays frequently for 3 or more days. As decongestant sprays wear off, sinus membranes swell, causing congestion, and a person may respond by using a higher dose of decongestant. If the cycle continues, a person builds up a tolerance by using larger and larger doses until congestion occurs whenever the person does not take the medication.
Rebound congestion can lead to addiction to decongestant nasal sprays.
eMedicineHealth Medical Reference from Healthwise
To learn more visit Healthwise.org
© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
- Early Care for Your Premature Baby
- What to Eat When You Have Cancer
- When to Take More Pain Medication